Wyoming, 2008

Hail in Wyoming, July 24, 2008

July 24, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball sized hail at Spotted Horse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced golf ball sized hail at Spotted Horse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 12:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT THU JUL 24 2008

.DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN
WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D
SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF.
ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER
TROF MVG ACRS NORTH CENTRAL MT.

MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL
COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO
PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING
IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU
06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL
LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND
OF LARGE HAIL AND SOME WIND.

WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG
INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR
TSTM LATE...WL CONT LOW POPS AFT 06Z.

ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP
BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES
IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY
AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN
WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS.

SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH
GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE
ANOTHER ROUND OF SEVERE WX ACROSS THE AREA.

SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE
ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL
SHWS/TSTMS AS IT MVS ACRS THE AREA.

EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY
NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK
...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS
BRINGING DRIER WEATHER BACK TO THE CWA.

&&

.AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA
THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER
MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE.
MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 24, 4:06 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
506 AM MDT THU JUL 24 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
506 AM MDT (606 AM CDT) THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE
WEATHER THREAT WILL DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE
POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

In the hours before

Local storm report, Jul 24, 1:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             19 SSW ROZET            44.03N 105.33W
07/24/2008  E0.88 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 24, 1:58 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
258 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 E PINE RIDGE          43.03N 102.52W
07/24/2008  E0.75 INCH       SHANNON            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 24, 2:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NEMO                    44.19N 103.50W
07/24/2008  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 2:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             24 N MOORCROFT          44.61N 104.95W
07/24/2008  E0.88 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 2:37 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 E OSHOTO              44.60N 104.89W
07/24/2008  E1.25 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 24, 3:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             DEVILS TOWER JUNCTION   44.50N 104.69W
07/24/2008  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 247 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 24, 3:00 PM MST
Where
Campbell County, 6.85 mi WSW of Recluse
Measured
1.75 in hail
Reported by
Public
Coordinates
44.708, -105.836

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122764.